COOK IRELAND LTD ECHOTIP PROCORE ENDOBRONCHIAL HD BIOPSY NEEDLE; FCG KIT, NEEDLE, BIOPSY
Back to Search Results |
| Catalog Number |
ECHO-HD-22-EBUS-O-C |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
02/03/2017
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Pma/510(k) # k160229.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.As the device was not returned for evaluation; the cause of this complaint could not be conclusively determined.With the information provided a document based investigation was carried out.The customer complaint is considered to be confirmed based on customer testimony.Prior to distribution all echo-hd-22-ebus-o-c devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for echo-hd-22-ebus-o-c devices of lot# c1304440 did not reveal any discrepancies that could have contributed to this complaint issue.From the information provided, no adverse effects to the patient have been reported as a result of this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
Event or Problem Description
"as per complaint form": it was a straightforward procedure until then - we used 2 needles as is my usual practice - 2 samples taken for micro (likely tb) and on our 4th pass for histopath (6th overall and 3rd with this needle) into the subcarinal node, we saw the needle enter the node as usual and then - i think - the patient coughed, we lost us image with fuzzy screen, and secretions blocking endobronchial view.As i withdrew the needle, i encountered a little resistance, but using very little force, something gave way.I removed the needle apparatus as usual and asked alex and adi ,the nursing staff to look at the needle ¿ it had broken and left what we estimated as ~2cm of needle left somewhere but couldn¿t see it endobronchially with the ebus scope.I assumed it was stuck in his node, suggestive but not completely convincing on us, so we terminated the procedure and got a ct scan.It was stuck distally in the wall of one of his right lower lobe subsegmental bronchi ¿ with just a very tiny portion of the fractured end in his airway lumen (see video).I have no clear idea how it got lodged there in a 4mm lumen airway wall with the fractured end distally, and needle tip proximal ¿ way beyond where we can get with an ebus scope.We did a further standard bronchoscopy and removed it from the airway wall using standard oval cup biopsy forceps, and topical adrenaline to prevent excessive bleeding.I bent it in two places in the process and eventually retrieved it fully intact out of him.He was discharged that evening with a reassuring cxr and a full explanation.As the user cannot determine which needle fractured there are separate reports for each suspected device.Reference related report # 3001845648-2017-00077.
Additional Manufacturer Narrative
Pma/510(k) # k160229.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.The hospital used 2 needles during procedure and they did not know which one fractured.(lot#c1305815 and c1304440).2 complaints were opened for this issue.This complaint includes the investigation of echo-hd--22-ebus-o-c device of lot# c1304440, reference report# 3001845648-2017-00071 for investigation of echo-hd--22-ebus-o-c device of lot# c1305815).Images of the broken needle which was badly bent were provided, which could indicate the force that was applied before the needle breaking.A video of the broken part of needle inside the patient was also provided.The complaint device was returned to cirl for evaluation.Upon evaluation of the returned device, it was noted that the needle was broken and bent as per the doctor¿s complaint details.The break on the needle was measured to be approximately 2.5cm from the tip.The needle was measured from the proximal end of the leur which measured approximately 99.5cm.Therefore all the needle has been accounted for.The customer complaint was confirmed as the needle was broken.R&d engineer had the following feedback: "so there are two devices.¿ one device doesn¿t look like it has any defect just a shape set on the needle which is normal and the other one that is fractured is also the same device that bent at 90 degrees.This broke inside the patient as they coughed when the needle was advanced.When the physician was retrieving the broken needle tip he induced the 90 degree bend on the needle as stated in his email.¿i bent it in two places in the process and eventually retrieved it fully intact out of him¿.This seems to be only one complaint for needle broken." prior to distribution all echo-hd-22-ebus-o-c devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for echo-hd-22-ebus-o-c devices of lot# c1304440 did not reveal any discrepancies that could have contributed to this complaint issue.Complaints of this nature will continue to be monitored for potential emerging trends.From the information provided, no adverse effects to the patient have been reported as a result of this occurrence.
Event or Problem Description
This follow up report is being submitted due to the evaluation of the device involved in this event and the conclusion of this investigation.Initial report details: "it was a straight forward procedure until then - we used 2 needles as is my usual practice - 2 samples taken for micro (likely tb) and on our 4th pass for histopath (6th overall and 3rd with this needle) into the subcarinal node, we saw the needle enter the node as usual and then - i think - the patient coughed, we lost us image with fuzzy screen, and secretions blocking endobronchial view.As i withdrew the needle, i encountered a little resistance, but using very little force, something gave way.I removed the needle apparatus as usual and asked alex and adi ,the nursing staff to look at the needle ¿ it had broken and left what we estimated as ~2cm of needle left somewhere but couldn¿t see it endobronchially with the ebus scope.I assumed it was stuck in his node, suggestive but not completely convincing on us, so we terminated the procedure and got a ct scan.It was stuck distally in the wall of one of his right lower lobe subsegmental bronchi ¿ with just a very tiny portion of the fractured end in his airway lumen.I have no clear idea how it got lodged there in a 4mm lumen airway wall with the fractured end distally, and needle tip proximal ¿ way beyond where we can get with an ebus scope.We did a further standard bronchoscopy and removed it from the airway wall using standard oval cup biopsy forceps, and topical adrenaline to prevent excessive bleeding.I bent it in two places in the process and eventually retrieved it fully intact out of him.He was discharged that evening with a reassuring cxr and a full explanation." as the user cannot determine which needle fractured there are separate reports for each suspected device, reference report# 3001845648-2017-00071.